Title: July 2017 – Marked Increased BMD on Alendronate and Prednisone

Submitted By: Lawrence Jankowski, CBDT
Affiliation: Illinois Bone and Joint Institute, LLC. Morton Grove, Illinois USA

Patient History:
A 60yr old male with steroid dependent inflammatory neuropathy returns for a follow-up DXA exam. The patient was diagnosed with steroid induced osteoporosis at baseline exam 5 years ago, and was placed on alendronate 70mg/week at that time. He discontinued alendronate after approximated three years over concerns of long-term safety issues but remained on methylprednisolone 4mg/day until hid repeat DXA exam. His only complaints at the time of the study were continued morning stiffness in extremities and bilateral knee joints which he admits are slightly more severe recently and recent knee radiographs showed mild degenerative changes and lateral displacement of both patellae.

Marked increases in BMD are seen at all regions of the hip and spine L1-L4, with the exception of the greater trochanter. (Table 1) below. Corresponding baseline hip and spine images are shown in Figure 1 below.


Table 1: Changes in BMD at the hip and spine


Figure 1: Corresponding images of baseline (left) and follow-up DXA images.Note that the baseline scans were done on a Hologic Discovery and follow-up studies were done on a cross-calibrated Hologic Horizon device.

Questions:

  1. Are the increases in BMD consistent with the patient history of alendronate and steroid use?
  2. Should one be concerned over the lack of improvement at the inter-trochanteric (e.i. femur shaft)?
  3. What is the most likely etiology to explain these findings?

To see the rest of this case study please login.